Opiate Withdrawal Symptoms

 

opiate withdrawal symptomsEach year, hundreds of Americans suffer from the effects of opiate withdrawal symptoms. According to the American Society of Addiction Medicine, drug overdose has remained the leading cause of accidental death in the US, with more than 40,000 overdoses in 2014. Women are often at a higher risk of opiate addiction as they are often prescribed opiates for pain at a higher rate than men. As the dosage increases, the likelihood for addiction to develop increases as well.

More than 90% of people surveyed said that they migrated to abusing heroin because the prescription opiates they’d become addicted to were too expensive. When this migration happens, the likelihood of potential overdose greatly increases. If you’re suffering from an addiction to opiates and are looking for help, you may be worried about going through withdrawal. Here’s some information about withdrawing from opiate use that may be useful.

What Is Opiate Withdrawal?

Withdrawal will occur after abuse of opiates has discontinued. Opiates often cause a physical dependence, causing the person’s body to rely on the drug to prevent withdrawal from occurring. The amount of time it takes to become physically dependent often varies from person to person. Withdrawal is the body’s attempt to recover from the drug use.

There is often a mental aspect to withdrawal, which coincides with the physical aspects. Many people can expect intense, drug-seeking behavior to occur during their initial phases of detox from an opiate substance. These mental aspects often go hand-in-hand with the physical dependence that has developed.

What Are The Most Common Opiate Withdrawal Symptoms?

Opiate withdrawal symptoms are commonly broken up into early and late symptoms. Early symptoms often include:

  • Agitation
  • Sweating
  • Yawning
  • Runny Nose
  • Increased Tearing

Late symptoms can begin to occur within the first day or two of discontinued use. These often include:

  • Diarrhea
  • Dilated Pupils
  • Goose Bumps
  • Nausea
  • Vomiting

These symptoms are often extremely uncomfortable for individuals who have recently discontinued abusing opiates. Thankfully, they are rarely life-threatening and can be recovered from relatively quickly.

Opiates may affect your brain stem with long-term use and can act on specific parts of the brain known as the limbic system, which controls emotions. Opiates have a direct effect on the spinal cord as well, which is how they work to reduce pain. These factors are often what makes withdrawal from opiates so uncomfortable for many individuals.

How Can I Help Relieve Opiate Withdrawal Symptoms?

The best way to help to relieve opiate withdrawal symptoms is detox at a professional drug rehabilitation facility. That facility should also provide evidence-based techniques as part of a comprehensive treatment program, which can include:

Lakeview Health is dedicated to supporting and treating the often medically complex issues that may arise from addiction and drug abuse. Nationally recognized and accredited, our drug and alcohol program is located in sunny Jacksonville, Florida. Lakeview Health offers fully tailored treatment programs suitable for men or women with expert staff who are committed to helping you reach your full potential.

The best way to begin working away from your addiction is by visiting a professional rehab center. There’s no better time to begin your journey to a healthier lifestyle than right now. Call 866-704-7692 for more information about how you can break away from your harmful habits.